Diuretic-induced hypokalaemia is a common and potentially life-threatening adverse drug reaction in clinical practice. Previous studies revealed a prevalence of 7%-56% of hypokalaemia in patients taking thiazide diuretics. The clinical manifestations of hypokalaemia due to diuretics are non-specific, varying from asymptomatic to fatal arrhythmia. Diagnosis of hypokalaemia is based on the level of serum potassium. ECG is useful in identifying the more severe consequences. A high dosage of diuretics and concomitant use of other drugs that increase the risk of potassium depletion or cardiac arrhythmias can increase the risk of cardiovascular events and mortality. Thiazide-induced potassium depletion may cause dysglycaemia. The risk of thiazide-induced hypokalaemia is higher in women and in black people. Reducing diuretic dose and potassium supplementation are the most direct and effective therapies for hypokalaemia. Combining with a potassium-sparing diuretic or blocker of the renin-angiotensin system also reduces the risk of hypokalaemia. Lowering salt intake and increasing intake of vegetables and fruits help to reduce blood pressure as well as prevent hypokalaemia.
Keywords: clinical pharmacology; heart failure; hypertension.
© Author(s) (or their employer(s)) 2022. No commercial re-use. See rights and permissions. Published by BMJ.